Cardiogenic syncope possibly related to bevacizumab-containing combination chemotherapy for advanced non-small cell lung cancer

Haruka Chino, Yosuke Amano, Yasuhiro Yamauchi, Jun Matsuda, Norihiko Takeda, Goh Tanaka, Daiya Takai, Takahide Nagase

Abstract

We report the case of a 55-year-old man with stage IV lung adenocarcinoma who received carboplatin-paclitaxel-bevacizumab chemotherapy as second-line therapy. After four cycles of chemotherapy, he experienced syncope with a decrease in blood pressure. Electrocardiography (ECG) revealed atrial fibrillation. Cardiac ultrasonography showed a markedly reduced ejection fraction (45%), with moderate decrease in comparison to that before chemotherapy (66%). Bisoprolol fumarate was initiated, and the conversion to sinus rhythm was detected by ECG 4 days after the syncope. At that time, no improvement in the ejection fraction was detected. Bevacizumab-associated cardiotoxicity was suspected, and bevacizumab maintenance therapy was discontinued, although the chemotherapy achieved a stable disease status based on the Response Evaluation Criteria in Solid Tumors. Two months after bevacizumab cessation, the ejection fraction improved to pretreatment level (62%). To the best of our knowledge, this is the first report on cardiogenic syncope due to left ventricular dysfunction that is most consistent with bevacizumab-associated cardiotoxicity in non-small cell lung cancer (NSCLC). Our results indicate that bevacizumab could lead to cardiotoxicity in patients with NSCLC and suggest the importance of the follow-up cardiac ultrasonography.